Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 13, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Oct 6, 2017, 1:49 PM MDT for 5 counties in South Dakota. It took effect at Oct 7, 2017, 11:00 AM MDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 1:49 PM MDT (19:49 UTC)
- In effect from
- Oct 7, 2017, 11:00 AM MDT
- Expired
- Oct 7, 2017, 2:04 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675 WWUS73 KUNR 061949 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 149 PM MDT Fri Oct 6 2017 SDZ001-002-012-013-071100- /O.NEW.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 149 PM MDT Fri Oct 6 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MDT SATURDAY... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 11 AM to 6 PM MDT Saturday. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late Saturday morning and diminish early Saturday evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
2 follow-up statements
155 WWUS73 KUNR 070834 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 234 AM MDT Sat Oct 7 2017 SDZ014-080000- /O.EXA.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/ Ziebach- Including the city of Dupree 234 AM MDT Sat Oct 7 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 11 AM this morning to 6 PM MDT this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late this morning and diminish early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ001-002-012-013-080000- /O.CON.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 234 AM MDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late this morning and diminish early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
676 WWUS73 KUNR 072004 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 204 PM MDT Sat Oct 7 2017 SDZ001-002-012>014-072115- /O.CAN.KUNR.WI.Y.0013.000000T0000Z-171008T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, and Dupree 204 PM MDT Sat Oct 7 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Rapid City has cancelled the Wind Advisory. Winds are no longer expected to reach advisory criteria, therefore the advisory has been cancelled. However gusty northwest winds of 15 to 25 mph with gusts up to 35 mph will be possible through late this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 6, 11:29 AM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 6, 11:29 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1129 AM MDT Fri Oct 6 2017 .DISCUSSION...(Today Through Thursday) Issued at 340 AM MDT Fri Oct 6 2017 Current surface analysis shows low pressure over eastern CO, with inverted trough stretching northward into eastern WY. Upper level analysis shows low pressure over western WY into eastern MT, with strong jet south and east of the low from the Rockies to the Central Plains. Regional radars are showing isolated to scattered showers and a few thunderstorms across the area, with a strong storm moving into southern Campbell County now. Temps are in the 40s and lower 50s across the area, with some upper 30s across the higher Black Hills. Scattered showers and isolated storms will continue to develop and push east across the area through much of the day, lingering across south central SD into the evening, as weakening upper low crosses the region. The best chances will be from northeast WY through the Black Hills and especially across southern SD. Little or no rainfall is expected across most of northwest SD as drier air holds on there. Highs today will be in the 50s to mid 60s, warmest over northwest SD. Skies will clear from west to east late today and tonight, with lows in the mid 30s to mid 40s. Saturday will be the warmest day of the week as shortwave ridge builds behind exiting system and warmer air advects in ahead of approaching cold front. Highs will be in the upper 60s and 70s across the plains, 60s over the Black Hills. However, a prefrontal trough passage in the morning will help to bring gusty west to northwest winds across much of the area, especially northwest SD. Wind gusts to around 50 mph are looking more likely across at least far northwest SD in the afternoon. The front will pass through the area late Saturday afternoon and evening, bringing much cooler air for Sunday and early next week. Highs will be well below average Sunday through at least Tuesday. Models in relatively good agreement with upper level trough crossing the region Sunday and Sunday night. The GFS and EC are trending further south with the pcpn and a bit quicker. Best chances for showers will be from northeast WY to southwest SD. Temps will likely become cold enough for some snow across at least northeast WY and the Black Hills Sunday evening before pcpn tapers off. Any accumulations look to be light at this point. Pcpn should shift mostly south of the forecast area by Monday morning. Much of next week looks dry, with a warming trend to at least near average temps mid to late week as near zonal flow develops. Could see some increasing chances for showers toward the end of the week as an upper trough digs across the western US. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1125 AM MDT Fri Oct 6 2017 An upper level trough will move across the area today and bring SCT-ISOLD shra/ts to mainly southwest through scentral SD and far northeast WY. MVFR to local IFR conds can be expected across this area, with VFR conds across northwest SD. Conds will trend VFR all places this evening. However, patchy valley fog will be possible across parts of southwest and scentral SD late tonight. && .FIRE WEATHER... Issued At 340 AM MDT Fri Oct 6 2017 Warm and breezy to windy conditions on Saturday will produce very high to extreme grassland fire danger across much of western SD. Minimum RH values should stay below red flag criteria, mainly in the 20 to 25 percent range. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...JC FIRE WEATHER...26
Hazardous weather outlook, Oct 6, 7:50 AM MDT, 5 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 750 AM MDT Fri Oct 6 2017 SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 750 AM MDT Fri Oct 6 2017 /850 AM CDT Fri Oct 6 2017/ This Hazardous Weather Outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-032-WYZ071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Northeastern Crook- 750 AM MDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of western South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Mild but very breezy conditions are expected across the northern and central South Dakota Plains on Saturday, with wind gusts up to 50 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Wind Advisories in South Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.